Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2016, 8:16 PM CDT for Miner County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 18, 2016, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Miner County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.4
The text
As transmitted.
699 WGUS53 KFSD 190116 FFWFSD SDC097-190415- /O.NEW.KFSD.FF.W.0023.160819T0116Z-160819T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 816 PM CDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 1115 PM CDT * AT 816 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOWARD...CANOVA AND VILAS. LAT...LON 4387 9737 4387 9767 4404 9766 4405 9737 $$ JM
1 follow-up statement
277 WGUS73 KFSD 190328 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1028 PM CDT THU AUG 18 2016 SDC097-190415- /O.CON.KFSD.FF.W.0023.000000T0000Z-160819T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINER SD- 1028 PM CDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHEASTERN MINER COUNTY... AT 1027 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES 3 TO 5 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOWARD...CANOVA AND VILAS. LAT...LON 4387 9737 4387 9767 4404 9766 4405 9737 $$ MALDONADO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:21 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 18, 5:21 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 521 PM CDT THU AUG 18 2016 .SHORT TERM...(This evening through Friday) Issued at 310 PM CDT Thu Aug 18 2016 A small cluster of storms continues to track southeast across the Minnesota River valley this afternoon. Trailing outflow boundary has surged southwestward towards the Tri-State area. Concerns through the overnight hours are focused on severe weather risks. This afternoon/evening: A frontal boundary is cutting eastward across the CWA as we approach 3pm, stretching from south of Winner, NE, near Sioux Falls, SD and then toward Estherville, IA. South of this boundary, the atmosphere remains considerably capped, with convective temperature into the middle 90s in locations of eastern SD, southwest MN, and northwest IA. To the north and northwest of this boundary, considerable ACCAS field across the region indicative of steepening mid-lvl lapse rates and increasing instability aloft. Only location of congested CU remains centered over Cherry CO Nebraska in the immediate vicinity of the frontal boundary in an area of modest sfc convergence. As we move into the evening hours, upper dynamics begin to increase as mid-lvl energy ejects northeast out of the Central Rockies. Should start to see a gradual uptick reflectivity around and after 00z in the immediate post-frontal airmass. One area to watch will be north central Nebraska and adjacent areas to Gregory county where soundings continue to suggest a loosely capped frontal environment. Elevated storms may continue to develop and track parallel on the northern side of the frontal boundary through midnight. Generally followed the ARW/NMM and HOP-WRF guidance. The highest risk will reside along and north of a Lake Andes to Mitchell to Madison and Marshall line. While shear is on the marginal side, steepening mid- lvl lapse rates should allow large hail development. A loosely capped environment could promote damaging wind gusts even in the post frontal regime. Friday: A rather unsettled and much cooler day is anticipated for Friday. By daybreak the boundary should be lingering over the extreme southeastern CWA. A myriad of shortwave energy will be crossing the region during the day, and would anticipate several bands of showers and embedded thunderstorms. Soundings do indicate the continued presence of 1000-1200 J/KG MUCAPE, and while mid-lvl lapse rates and shear are marginal couldn't rule out some small hail in afternoon storms. The greatest risk of severe storms will be over the extreme southeastern CWA from Storm Lake to Spencer and Sioux City where a higher potential for surface based activity is possible. Temperatures on Friday may be nearly 20 degrees cooler than those of today. .LONG TERM...(Friday night through Thursday) Issued at 310 PM CDT Thu Aug 18 2016 NAM again looks to be a slow outlier among the various models for timing of the surface boundary/upper trough Friday night, and thus have generally favored blend of GFS/GEM/ECMWF for timing/trends as precipitation exits the region. That said, with faster movement of low level boundary to the southeast, models now showing a little bit of separation between any lingering convection in northwest Iowa, and an area of mainly showers west of I-29 with a trailing wave sliding down the back side of the trough Friday evening. This swings through by early Saturday, and aside from the potential for isolated diurnally-driven showers/weak storms in east-central South Dakota/southwest Minnesota Saturday afternoon, we are looking at a dry but cool weekend. Should see the coolest readings Saturday into Saturday night, with single digits 850mb temps and only partial sunshine yielding highs a few degrees either side of 70, followed by crisp nighttime lows in the upper 40s-near 50. More sunshine Sunday will allow for slight warming, with highs in the 70s for most areas. Next week will begin dry and warmer as the upper trough swings into the Great Lakes and a weak upper ridge shifts into the Plains. This ridge strengthens as it moves east into the eastern CONUS, allowing another decent upper trough to slide out of the Rockies into the Plains Tuesday night/Wednesday. Not nearly the temperature contrast with this system as with the current boundary, but should bring an increased chance of thunderstorms to the region Tuesday night into Wednesday, followed by a slight cool down again for late next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 516 PM CDT Thu Aug 18 2016 Thunderstorms are expected to develop from south central SD into areas from the Interstate 90 corridor northward in the evening. These storms will continue through much of the night, before diminishing some on Friday morning. Additional development is expected over most of the area during the day on Friday. Reduced conditions will be found in heavier storms which may affect TAF sites. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...JH AVIATION...JM
Hazardous weather outlook, Aug 18, 5:38 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 538 AM CDT THU AUG 18 2016 MNZ071-072-080-081-097-SDZ038>040-052>061-191045- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65 MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-062>071-191045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.
In the hours before
Local storm report, Aug 18, 8:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 4 N VILAS 44.06N 97.59W
08/18/2016 E1.00 INCH MINER SD LAW ENFORCEMENT
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 18, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 1 SSW HOWARD 43.99N 97.53W
08/18/2016 E1.75 INCH MINER SD TRAINED SPOTTER
LARGEST HAIL GOLF BALL SIZED AT ABOUT 750
PM, BUT INTERMITTENT NICKLE TO QUARTER SIZED
HAIL 730 PM TO 8 PM.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 41 min |
| Aug 18, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha | 46 min |
| Aug 18, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 37 min |
| Aug 18, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner | 37 min |
| Aug 18, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson and 2 more | 38 min |
| Aug 18, 10:25 PM CDT | Flash Flood Warning | FSD | Sanborn | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.